Severe symptomatic bradycardia after a dinner of spicy oleander soup

Main Article Content

Andrea Tampieri *
Fabrizio Mucci
Valeria Palmonari
Eugenio Giovannini
Tiziano Lenzi
Patrizia Cenni
(*) Corresponding Author:
Andrea Tampieri | andrea.tampieri@libero.it

Abstract

Cardiac glycosides similar to digoxin are produced by different plants in nature. Nerium oleander, commonly grown as an ornamental shrub, can be found worldwide in temperate countries. Intentional or accidental ingestion of any part of the plant can lead to clinically relevant intoxication. A 63-year-old woman came to the emergency department with acute dyspeptic symptoms after eating vegetable soup flavored with unfamiliar flowers she have collected herself. However, the electrocardiography (ECG) showed abnormalities that raised suspicions for an overdose of digoxin-like cardiac glycosides. The patient was not on treatment with digoxin and a careful anamnesis revealed that she had eaten oleander leaves. Digoxin specific Fab antibody fragments were administered for marked bradycardia that was not responding to atropine administration, after counseling with the reference toxicology center. The patient was also treated with activated charcoal and magnesium sulphate, intravenous fluids and pantoprazole. Four days later she was discharged as asymptomatic, with normal sinus rhythm. Emergency physicians should be aware of this type of poisoning, especially in cases with typical ECG alterations in patients not treated with digoxin and medical history of plants ingestion. Cardio-active glycosides are present in different plants, often used inappropriately, with potential toxic effects and harmful drug interactions.

Downloads month by month

Downloads

Download data is not yet available.

Article Details